MAUDE Adverse Event Report: TERUMO BCT COBE SPECTRA BLOOD COLLECTION; COBE SPECTRA WHITE BLOOD CELL SET, CLOSED

TERUMO BCT COBE SPECTRA BLOOD COLLECTION; COBE SPECTRA WHITE BLOOD CELL SET, CLOSED
Model Number 70620
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Reaction (2414)
Date of Event 07/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number and expiry are not available at this time.Article citation: raval js, park ya, perjar i, et al.Heparin-induced thrombocytopenia associated with collection of hematopoietic progenitor cells by apheresis.J clin apher.2020;35:59¿61.Https://doi.Org/10.1002/jca.21757 investigation is in process.A follow up report will be provided.
 
Event or Problem Description
Per the article, 'heparin-induced thrombocytopenia associated with collection of hematopoietic progenitor cells by apheresis' (raval 2020), hematopoietic progenitor cells by apheresis (hpc-a) for autologous hpc transplant was performed using cobe spectra.This article addresses the occurrence of heparin-induced thrombocytopenia (hit), which is a potential complication from exposure to unfractionated heparin (ufh) or low-molecular weight heparin (lmwh).Hit is characterized by thrombocytopenia 4 to 14 days following exposure with an accompanying increased risk of thrombosis.Based on the following experiences of two patients who developed hit and thrombosis after undergoing collections of hematopoietic progenitor cells by apheresis (hpc-a) for autologous hpc transplant, the authors hoped to emphasize the importance of prompt consideration of hit in patients following ufh use with hpc-a collection.Both patients had been treated with heparin (ufh for patient 1 and lmwh for patient, for several months prior to the collections.Per the article, "the patient underwent autologous hpc-a collection for 2 days with a total ufh dose of 9780 units in preparation for hpc transplant.Her platelet count was 174 000/l at this time.No other systemic heparin was administered.Three days following hpc-a collection (a total of 5 days after initial heparin exposure from hpc-a), she developed severe thrombocytopenia (18 000/l) and a right internal jugular vein thrombus.Following argatroban and fondaparinux therapy in conjunction with complete platelet count recovery (200 000/l) after 6 days (a total of 11 days after initial heparin exposure from hpc-a), she was discharged from the hospital on fondaparinux." patient a responded to treatment with a complete platelet count recovery 6 days after her collection.Prior to transplant, the patient underwent four tpe procedures to remove hit/pf4 antibodies and the hpc product was washed to remove any residual heparin.Her transplant 10 weeks later was unremarkable with no evidence of thrombosis.Patient weight is not available at this time.The disposable set is not available for return as it was disposed of by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in e.1.Investigation is in process.A follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Root cause: based on the information provided in the article, the incidents of thrombocytopenia were mediated by the formation of immunoglobulin g antibodies against platelet factor 4/heparin complexes that can subsequently lead to platelet activation.
 
Additional Manufacturer Narrative
Investigation: based on statements made by the physicians who authored the published report, the patient reactions were due to a reaction to heparin treatment that occurs when an individual develops an antibody response to a complex formed between heparin and the platelet protein pf4 (pf4/h complex).Hpc-a collections were performed with the cobe spectra via tunneled double-lumen central venous catheters.Per protocol, anticoagulation with 6 units ufh per ml acd-a was utilized during hpc-a collection in both patients since the pre-procedure platelet counts were =50 000/¿l.Hit igg-specific enzyme-linked immunosorbent assay (elisa) was used to detect hit/pf4 antibodies.Platelet aggregometry was employed as an in-house laboratory developed functional test for diagnosing hit; using this assay, a diagnosis of hit is supported if light aggregometry demonstrates >20% platelet aggregation of citrated normal donor platelet-rich plasma in the presence of patient serum and 1 unit/ml ufh, but no aggregation in the presence of either 100 units/ml ufh or no heparin.Patient a was a 63-year-old female with iga multiple myeloma complicated by a deep venous thrombosis (dvt) treated with ufh several months prior to hpc-a collection.She underwent autologous hpc-a collection for 2 days with a total ufh dose of 9 780 units in preparation for hpc transplant.Her platelet count was 174 000/¿l at this time.No other systemic heparin was administered.Three days following hpc-a collection (a total of 5 days after initial heparin exposure from hpc-a), she developed severe thrombocytopenia (18 000/¿l) and a right internal jugular vein thrombus.Her 4 t score was 7, indicating a high pretest probability of hit.Hit/pf4 antibodies were elevated (od 1.88) and platelet aggregometry demonstrated approximately 80% platelet aggregation only in the presence of patient serum and 1 unit/ml ufh.These findings supported the diagnosis of hit.Following argatroban and fondaparinux therapy in conjunction with complete platelet count recovery (200 000/¿l) after 6 days (a total of 11 days after initial heparin exposure from hpc-a), she was discharged from the hospital on fondaparinux.Prior to transplant, the patient underwent four tpe procedures to remove hit/pf4 antibodies and the hpc product was washed to remove any residual heparin.Her transplant 10 weeks later was unremarkable with no evidence of thrombosis.The authors concluded: "our performance of a series of 1.0 plasma volume tpe with 5% albumin as the exclusive replacement fluid to target a significant decrease in pf4 antibodies is consistent with how others have used tpe to treat hit-associated thrombosis.9 however, recent findings from in vitro studies suggest that igg from donor plasma inhibits hit antibody-mediated platelet activation.10 in light of this, use of plasma as a replacement solution could also be considered.Given that ufh may be used during hpc-a collections, these cases emphasize the importance of prompt consideration of hit in patients that develop thrombocytopenia and thrombosis following ufh use with hpc-a collection." as the reported adverse events did not relate to activities associated with the manufacture of the disposable sets, the lot numbers were not requested for review of the dhrs.All lots must meet acceptance criteria for release.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
Patient weight was not provided.

Brand Name
COBE SPECTRA BLOOD COLLECTION
Common Device Name
COBE SPECTRA WHITE BLOOD CELL SET, CLOSED
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key10109192
Report Number1722028-2020-00266
Device Sequence Number1847753
Product Code GKT
UDI-Device Identifier05020583706200
UDI-Public05020583706200
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
BK080035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,literatur
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number70620
Device Catalogue Number70620
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2020
Supplement Date Received by Manufacturer06/24/2020
09/03/2021
09/08/2021
Initial Report FDA Received Date06/02/2020
Supplement Report FDA Received Date07/16/2020
09/07/2021
09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age00063 YR